Blog | Heroin Addiction

Heroin Addiction and Weight Problems

Heroin is an opiate drug that is synthesized from morphine. Morphine is a naturally occurring substance found in the seed of the Asian poppy plant. Heroin can be snorted, sniffed, injected or smoked. Heroin works in the brain, binding to opioid receptors to produce feelings of euphoria in the user. These opioid receptors also control breathing, heart rate and arousal.

Death from heroin overdose typically involves extremely suppressed respiration so that the person simply can no longer breathe because of the drug.

Heroin addiction can cause a variety of side effects.1 One of the most noticeable side effects is a rapid change in body weight. Heroin can cause both dramatic increases and decreases in appetite and weight depending on the individual through its effects on the GI system — like appetite changes and nausea or vomiting. Looking for these and other symptoms of heroin addiction can help you get your loved one the treatment he or she needs.

Signs of Heroin Addiction

Heroin addiction happens when the body develops a tolerance to the drug and continually needs more to produce the same type of experience. Once tolerance for the drug occurs, the person abusing heroin feels he or she needs the drug to function at normal levels.

Tolerance and dependence quickly lead to addiction. The person addicted to heroin becomes more and more preoccupied and obsessed with getting and using the drug and is unable to control the amount he uses or how often he gets high.2 If you suspect your loved one is addicted to heroin, there are several side effects to look for.

Some side effects include the following:

  • Sudden and rapid weight gain or weight loss
  • Periods of increased energy or euphoria
  • Restlessness, inability to sleep
  • Excessive sleeping
  • Changes in clothing (to hide scars and needle marks from IV drug use)3

Noticing any of these symptoms in your loved one means it is time to get help.

>>> READ THIS NEXT: Start with Heroin Detox

 

Heroin and Weight Changes

syringeOne of the most common symptoms of heroin addiction is a sudden and rapid change in weight. This is because heroin suppresses the appetite. Most people who are addicted to heroin become dangerously thin — not only because the appetite is suppressed but because the person addicted to heroin will often sacrifice basic needs like food to be able to buy more of the drug.

Heroin can also cause severe nausea, which can lead to weight loss as well. Heroin users can sometimes see a rapid weight gain if they are also using other drugs like marijuana to control the nausea from the heroin use. Marijuana can stimulate the appetite, which can lead to weight gain from binge eating while using both drugs.

Finding Help for Heroin Addiction

Heroin is a highly addictive drug that can cause all kinds of complications to your health, including appetite and weight changes. If you or a loved one is addicted to heroin, we are here to help you. Our caring admissions coordinators are ready to answer your questions about heroin addiction and help you find the right treatment program for your unique situation. Please call our 24-hour, toll-free helpline, 760-548-4032, to get a new start to a drug-free life today.


Sources

1 Heroin.” National Institute on Drug Addiction, June 2018.

2 Tolerance, Dependence, Addiction: What’s the Difference?” National Institute on Drug Addiction for Teens, January 12, 2017.

3 “Signs of Heroin Use and Addiction.” National Institute on Drug Abuse, Accessed July 22, 2018.